Alert archive / Arizona / Flash Flood Warnings in 2012

Flash Flood Warning 19, NWS Flagstaff, AZ

August 19, 2012Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 19, 2012, 6:21 PM MST for Coconino County, Arizona. It was in force for 13 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2012, 6:21 PM MST (01:21 UTC)
Expired
Aug 20, 2012, 6:59 AM MST
In force
13 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 123 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 1:30 AM MSTFLASH FLOODLees Ferry, AZ4 FOOT RISE IN LESS THAN 30 MINUTES MEASURED ON PARIA RIVER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 429 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2012-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2012-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1740 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

237 
WGUS55 KFGZ 200121
FFWFGZ
AZC005-201900-
/O.NEW.KFGZ.FF.W.0019.120820T0121Z-120820T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
621 PM MST SUN AUG 19 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL NOON MST MONDAY

* AT 550 PM MST...TRAINED WEATHER SPOTTERS IN SOUTHERN UTAH REPORTED 
  A SIGNIFICANT FLASH FLOOD MOVING LARGE DEAD TREES DOWN THE PARIA RIVER 
  NEAR THE BRIDGE ALONG HIGHWAY 89...ROUGHLY 10 MILES NORTH OF THE 
  UTAH ARIZONA BORDER.  

* HEAVY RAIN IN UTAH HAS PRODUCED FLASH FLOODING OVER THE UPPER REACHES 
  OF THE PARIA RIVER. THE FLASH FLOODING FROM THIS EVENT WILL CONTINUE 
  TO MOVE DOWN THE PARIA RIVER TONIGHT...REACHING LEES FERRY BY MONDAY 
  MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3700 11178 3695 11165 3686 11157 3684 11160
      3693 11168 3694 11177 3696 11186 3700 11189

$$

RB
2 follow-up statements
762 
WGUS75 KFGZ 201053
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
353 AM MST MON AUG 20 2012

AZC005-201900-
/O.CON.KFGZ.FF.W.0019.000000T0000Z-120820T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
353 AM MST MON AUG 20 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON MST FOR NORTH
CENTRAL COCONINO COUNTY...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...PARIA RIVER AND 
THE CONFLUENCE WITH THE COLORADO RIVER.

THUNDERSTORMS PRODUCED EXCESSIVE RAINFALL OVER SOUTHERN UTAH IN THE 
PARIA RIVER DRAINAGE ON SUNDAY...WHICH INITIATED A FLASH FLOOD TO 
MOVE SOUTH ON THE PARIA RIVER THROUGH UTAH AND INTO ARIZONA. THE 
FLOOD CREST REACHED THE PARIA RIVER AT LEES FERRY AT AROUND 130 AM 
MST. THE GAGE AT LEES FERRY REACHED 8.80 FEET...THE GAGE READING AS 
OF 300 AM MST HAS GONE DOWN TO 7.8 FEET AND WILL CONTINUE TO GO DOWN 
THIS MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. KEEP YOUR DISTANCE 
FROM FLOODED STREAM BEDS...BECAUSE EROSION CAN CAUSE BANKS OF THE 
STREAM BED TO COLLAPSE AND FALL INTO THE FLOOD WATERS. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3700 11178 3695 11165 3686 11157 3684 11160
      3693 11168 3694 11177 3696 11186 3700 11189

$$
TC
223 
WGUS75 KFGZ 201359
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
659 AM MST MON AUG 20 2012

AZC005-201402-
/O.CAN.KFGZ.FF.W.0019.000000T0000Z-120820T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
659 AM MST MON AUG 20 2012

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTH CENTRAL
COCONINO COUNTY...

SPECIFICALLY FOR THE FOLLOWING STREAMS AND DRAINAGES...PARIA RIVER 
AND THE CONFLUENCE WITH THE COLORADO RIVER.

THERE IS NO LONGER A THREAT OF FLASH FLOODING AT THIS TIME ALONG THE 
PARIA RIVER AND AT THE CONFLUENCE WITH THE COLORADO RIVER. 

THE GAGE READING AT LEES FERRY INDICATED THAT THE PARIA RIVER LEVEL 
CONTINUES TO FALL AND HAS GONE BACK DOWN TO JUST UNDER 6.0 FEET AS 
OF 700 AM MST. 



LAT...LON 3700 11178 3695 11165 3686 11157 3684 11160
      3693 11168 3694 11177 3696 11186 3700 11189

$$
TC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:25 PM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 19, 3:25 PM MST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
325 PM MST SUN AUG 19 2012

.SYNOPSIS...
A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER ARIZONA FOR THE
NEXT SEVERAL DAYS WITH DAILY ROUNDS OF SHOWERS AND THUNDERSTORMS
PERSISTING EACH DAY.

&&

.DISCUSSION...
UNSETTLED WEATHER WILL PERSIST ACROSS THE REGION FOR THE NEXT
SEVERAL DAYS...WITH SCATTERED THUNDERSTORMS EXPECTED EACH
AFTERNOON AND EVENING. GFS AND ECMWF BOTH INDICATE DRYING
CONDITIONS BY THE COMING WEEKEND AS HIGH PRESSURE SETS UP TO OUR
SOUTHWEST...BUT WE WILL CONTINUE WITH AT LEAST SLIGHT CHANCES FOR
PRECIP IN THE FORECAST AT THIS TIME. OTHERWISE...MODERATE MONSOON
CONDITIONS...GENERALLY LIGHT WINDS...AND NEAR NORMAL TEMPERATURES
ARE LIKELY TO PERSIST.

&&

.AVIATION...
FOR THE 00Z PACKAGE...SCT TO NMRS SHRA/TSRA WITH ISOLD +TSRA WILL
PERSIST THROUGH 02Z-04Z...BEFORE DECREASING OVERNIGHT. EXPECT
PARTIAL CLEARING THROUGH 16Z-18Z MONDAY...WITH SIMILAR CONVECTIVE
PATTERNS DEVELOPING MONDAY AFTERNOON AS WERE SEEN TODAY. THE
STRONGEST STORMS WILL PRODUCE IFR CONDITIONS WITH GUSTY WINDS
AND SOME HAIL. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........KD
AVIATION.......PETERSON

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 19, 4:36 AM MST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
436 AM MST SUN AUG 19 2012

AZZ004>018-037>040-201115-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
436 AM MST SUN AUG 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DEEP MOISTURE COVERS NEARLY ALL OF NORTHERN ARIZONA...EXCEPT THE
FOUR CORNERS REGION. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG THE KAIBAB PLATEAU...COCONINO PLATEAU...AND THE MOGOLLON RIM
AND MOVE SOUTH INTO YAVAPAI AND GILA COUNTIES. STORMS THAT FORM
OVER THE BLACK MESA AND CHUSKA MOUNTAINS WILL MOVE SOUTH INTO THE
LITTLE COLORADO RIVER VALLEY DURING THE AFTERNOON AND EVENING.

THE STORM THREATS ARE HEAVY RAIN...HAIL...GUSTY WINDS AND
LOCALIZED FLOODING FROM THE STRONGER STORMS...PRIMARILY FROM THE
KAIBAB PLATEAU AND THE MOGOLLON RIM SOUTHWARD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DAILY THUNDERSTORM ACTIVITY WILL CONTINUE TO FAVOR AREAS ALONG AND
SOUTH OF THE MOGOLLON RIM THROUGH MONDAY...HOWEVER CHANCES FOR
STORMS WILL BE INCREASING OVER THE FOUR CORNERS REGION THIS WEEK AS
THE FLOW BRINGS DEEPER MOISTURE NORTHWARD INTO SOUTHERN UTAH AND
SOUTHWEST COLORADO. MAIN STORM THREATS ONCE AGAIN ARE HEAVY
RAIN...HAIL...GUSTY WINDS...AND THE POSSIBILITY OF LOCALIZED
FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 19, 12:29 PM MST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1229 PM MST SUN AUG 19 2012

AZZ015-192015-
COCONINO AZ-
1229 PM MST SUN AUG 19 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 115 PM MST

AT 1225 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES NORTH OF PARKS.  THIS STORM WAS NEARLY
STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL COCONINO COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3559 11192 3545 11178 3535 11193 3547 11207
TIME...MOT...LOC 1929Z 231DEG 2KT 3545 11192

RB
Special weather statement, Aug 19, 2:37 PM MST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
237 PM MST SUN AUG 19 2012

AZZ007-008-192215-
YAVAPAI AZ-COCONINO AZ-
237 PM MST SUN AUG 19 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
  NORTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 315 PM MST

AT 235 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF ASH FORK.  THIS STORM WAS
NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN COCONINO COUNTY...
  RURAL NORTHERN YAVAPAI COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3546 11268 3542 11239 3514 11244 3519 11273
TIME...MOT...LOC 2137Z 163DEG 2KT 3530 11253

RB
Special weather statement, Aug 19, 5:27 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
527 PM MST SUN AUG 19 2012

AZZ018-200115-
GILA AZ-
527 PM MST SUN AUG 19 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 615 PM MST

AT 525 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF YOUNG.  THIS STORM WAS
NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL GILA COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3391 11063 3373 11083 3385 11105 3405 11085
TIME...MOT...LOC 0027Z 316DEG 1KT 3392 11085

RB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 5:27 PM MSTSpecial Weather StatementFGZGila48 min
Aug 19, 7:32 PM MSTAreal Flood AdvisoryFGZYavapai118 min
Aug 20, 1:16 PM MSTAreal Flood AdvisoryFGZApache2 hr
Aug 20, 2:15 PM MSTAreal Flood AdvisoryFGZCoconino, Navajo3 hr
Aug 20, 3:58 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 20, 4:17 PM MSTSpecial Weather StatementFGZ43 min

Nearby

Flash Flood Warnings in Arizona, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.